Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Lincoln, IL

April 16, 2003Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 16, 2003, 8:20 PM CDT for Morgan County, Scott County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2003, 8:20 PM CDT (01:20 UTC)
Expired
Apr 16, 2003, 9:15 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 102 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS53 KILX 170120
SVRILX
ILC137-171-170215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
819 PM CDT WED APR 16 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 915 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF MANCHESTER...OR ABOUT OVER
  WHITE HALL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEY
  WINCHESTER
  MANCHESTER
  MURRAYVILLE
  WOODSON
  JACKSONVILLE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3945 9054 3932 9037 3958 8995 3985 9008
          3980 9056

$$

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:22 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 16, 2:22 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT WED APR 16 2003

PLENTY OF CONCERNS WITH POTENTIAL STRONG STORMS IN FIRST
PERIOD...PRECIPITATION AND TEMPERATURES IN NEAR TERM. THEN
FOCUS ON SYSTEM OVER EASTER WEEKEND.

LATEST 17Z SFC ANALYSIS PLACES STRONG SFC LOW PRESSURE ACROSS
EASTERN KANSAS. SFC STATIONARY FRONT IS ACROSS IOWA EAST ACROSS
NORTHERN ILLINOIS AND ACROSS SOUTHERN LOWER MICHIGAN.  SFC BOUNDARY
WAS ACROSS WESTERN ARKANSAS. HIGH PRESSURE WAS ACROSS CANADA.
LATEST 1715Z IR SATELLITE PLACES PLENTY OF LOW CLOUDS ACROSS UPPER
MIDWEST AND GREAT LAKES REGION WITH MID AND HIGH CLOUDS ACROSS
MIDWEST AND OHIO VALLEY REGION. LATEST 1715Z W/V IMAGE PLACES STRONG
S/W ACROSS EASTERN KANSAS. LATEST 1823Z KILX RADAR PLACES SHOWERS
AND A FEW THUNDERSTORMS FROM NEAR GALESBURG SOUTHEAST TO SPI.

MODELS HAVING JUST A FEW DIFFERENCES WITH HANDLING CURRENT LOW AND
WITH SYSTEM OVER EASTER WEEKEND.

MODELS MOVE H50 LOW EAST ACROSS SOUTHERN ILLINOIS WITH H50 RIDGE
ACROSS PLAINS STATES BY 12Z.  H50 TROUGH IS ACROSS WEST COAST WITH
ANOTHER H50 LOW DEVELOPING ACROSS EASTERN COLORADO BY 12Z FRI.  H50
LOW IS ACROSS CENTRAL PLAINS STATES BY 00Z SAT.  MODELS MOVE SFC LOW
PRESSURE EAST AND IS ACROSS SOUTHERN ILLINOIS BY 12Z TUE. SFC LOW
CONTINUES TO WEAKEN AND IS ACROSS OHIO VALLEY WITH ANOTHER SFC LOW
STRENGTHENING AND IS ACROSS MOUNTAIN WEST.  SFC LOW PRESSURE IS
ACROSS PLAINS STATES BY 00Z SAT THROUGH 12Z SAT.  T/H CROSS SECTIONS
INDICATES FAIRLY HIGH RH AT ALL LEVELS FROM 00Z THU-09Z THU.  THEN
MAINTAINS HIGH RH AT LOW LEVELS THROUGH 12Z FRI. T/H CROSS SECTIONS
THEN RETURNS HIGH RH AT ALL LEVELS BY 06Z SAT-12Z SUN.  300K
ISENTROPIC SFC INDICATES DECENT LIFT AND COND PRES DEF ACROSS CWA
THROUGH 06Z THU. THEN MAINTAINS DECENT COND PRES DEF ACROSS CWA
THROUGH 00Z FRI. MODEL SOUNDING DATA INDICATES HIGH RH AT ALL LEVELS
THROUGH 12Z THU...THEN MAINTAINS HIGH LOW LEVEL RH THROUGH 12Z FRI.
MODEL SOUNDING DATA THEN RETURN HIGH RH AT ALL LEVELS BY 00Z SUN.
MODELS DECREASE 850MB TEMPS TO +8C BY 12Z THU...850MB TEMPS THEN
INCREASE TO +8C TO +11C BY 12Z FRI....THEN +12C TO TO +16C ACROSS
CWA BY 00Z SAT. WILL GO OCCASIONAL SHOWERS AND THUNDERSTORMS WITH NO
POPS MENTIONED FOR TONIGHT AS POPS ARE 100 PERCENT.

EXTENDED FORECAST...CONTINUES TO BE CHALLENGING WITH TIMING OF
SYSTEMS.

FOR TEMPERATURES...MODELS HAVING SOME DIFFERENCES. LEANING ON COOLER
TEMPS IN NEAR TERM.

.ILX...NONE.

13
Hazardous weather outlook, Apr 16, 11:11 AM CDT, 9 hours 9 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1111 AM CDT WED APR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS WITH A POSSIBLE SQUALL LINE.
LARGE HAIL WILL ALSO BE A RISK. THIS IS DUE TO A STRONG STORM SYSTEM
OVER KANSAS MOVING EAST TOWARD SOUTHWEST ILLINOIS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THIS EASTER WEEKEND AS ANOTHER STRONG
STORM SYSTEM MOVES INTO THE MIDWEST. A FEW STORMS COULD BE STRONG OR
SEVERE ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BARNES

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.